Alert archive / New York / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 106, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 27, 2020, 2:13 PM EDT for 4 counties in New York. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 27, 2020, 2:13 PM EDT (18:13 UTC)
- Expired
- Aug 27, 2020, 3:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Broome County, NY, Chenango County, NY, Cortland County, NY, Tompkins County, NY
The radar
The Binghamton radar (KBGM), 25 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 27, 1:22 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 12:00 PM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, Aug 27, 12:00 PM EDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 1200 PM EDT Thu Aug 27 2020 .SYNOPSIS... A warm front will lift through the area with showers and occasional thunder this morning. Then, a severe weather outbreak is probable this afternoon to early evening as a cold front drops through the region. Additional rounds of showers and thunderstorms are expected Friday into Saturday which may bring heavy rain to parts of the region. && .NEAR TERM /THROUGH TONIGHT/... 1100 AM Update... The surface warm front is lagging a bit to the south/west of where model guidance had it by late morning. The surface front appears to be draped NW to SE along a line from near Syracuse to Cazenovia and Cooperstown (as opposed to earlier thoughts that it would be up north of the Mohawk Valley. Also, there is more cloud cover lingering along and northeast of this boundary....but even broken clouds back to the south/west of the front. There is a decent amount of clearing from Broome County west across the southern tier, the western Finger Lakes and all of NE PA. Where partial clearing has occurred temperatures are quickly rising, as expected, into the upper 70s to mid-80s as of 11 AM and sfc dew points are in the low 70s. Across the NE portion of the CWA temperatures are stuck in the 60s still. The front and partial clearing may still nudge off to the NE a few more miles over the next several hours; however a line of storms along the cold frontal boundary is already forming along the south shore of Lake Ontario. This line of storms will slowly press off to the south-southeast through the day, while individual storms race off to the southeast around 50 mph. There could very well be training of these storms, which may produce localized torrential downpours and isolated flash flooding...PWATs are around 1.8 inches. The main story continues to the potential for severe thunderstorms from around noon to 9 PM today. SPC continues to have much of our forecast areas under an enhanced risk for severe storms. Current meso analysis shows that in the warm sector bulk effective shear is between 50-60 kts and low level 0-1 km shear is high around 30 kts. MLCAPE is quickly rising between 500-1500 J/Kg along and SW of the front...and these values should still rise a bit into the early afternoon. All indices remain favorable for severe storms capable of producing large hail and destructive winds, along with a few tornadoes. The most favorable corridor for this severe weather looks to setup (based on current data) from the western Finger Lakes southeastward across CNY, the southern tier and right into the western Catskills....or along a corridor from near Penn Yan to Ithaca to Cortland, Binghamton, Norwich, Oneonta and Delhi. The storms may eventually drift further south into the souther Catskills and NE PA after about 4-5 PM. 410 AM Update... **Severe Weather Outbreak Anticipated This Afternoon-Evening** Little has changed with expectations for severe weather today. This may be a higher end event, with potential for damaging winds, large hail, and perhaps a few tornadoes. The Storm Prediction Center maintains an enhanced risk for severe thunderstorms for the vast majority of our area, though potential will a bit lower along and north of the New York Thruway since there will be less heating; the warm sector of the system will not quite reach there. The biggest uncertainties today, will be how far north the severe weather potential will actually extend because of warm frontal placement, as well as whether the severe storms will reach all the way through the Wyoming Valley in PA early this evening or become more scattered first. For most of the area, though, a severe weather outbreak indeed appears probable. The warm front of the incoming system, with strong west- northwest flow aloft, as expected is carrying showers and embedded thunder through the region. One cluster is exiting Bradford County PA en route the Wilkes-Barre/Scranton metro and then Poconos; frequent lightning with that but since it is elevated, strong winds are not expected. A larger cluster can be found crossing from Ontario into North Central NY; it will move over the greater Syracuse-Utica metros to the I-88 corridor- Western Catskills this morning, perhaps with locally heavy rainfall since portions of it are training. However, the main event will still be later today. The warm front will hang up as the primary wave of low pressure zips through the region by midday. This will then drop the boundary south as a cold front this afternoon-early evening; well-timed to harness significant energy from diurnal heating in the low levels as well as the beginning of cooling aloft. New storms are anticipated to start firing near the New York Thruway just after noon, which will then strengthen while working southward through Finger Lakes-Upper Susquehanna areas early-mid afternoon, down to the Twin Tiers-Catskills mid-late afternoon, and finally the rest of Northeast PA late afternoon- early evening though with some uncertainty for how solid the coverage will be by then. Models have not changed much in depicting a solid 45-55 knots of shear in the 2-6 km layer; and some directional shear as well in the lowest 1-2 km. This along with top-heavy Convective Available Potential Energy (CAPE) of 1500-2500 J/kg, points to supercell storms and thus all modes of potential severe weather. Some Add 0-1km helicity values reaching 150-250 m2/s2 and there is potential for a few tornadoes as well. It appears probable there will be at least some damage and/or power outages within our area; in addition to possible isolated tornadoes, bowing line segments as cells interact may yield microbursts/gusts of 60-70 mph or so. The top-heavy nature of the CAPE, in the hail growth zone, and lifted indices -3 to -7, also suggests explosive updrafts capable of large hail of 1-2 inches or higher. Finally, any supercells could contain torrential rain with quick street/urban flooding. Placement and timing of the front will allow a big temperature contrast across our area. It will be humid areawide, but highs will range from only 70s northeast to 80s for most, and even near 90 at lower elevations of Northeast Pennsylvania. Dewpoints of upper 60s-near 70 will push heat index values into the upper 80s-mid 90s for the warmer locations. Tonight, cool air advection behind the convection will dip temperatures into the upper 50s to upper 60s. && .SHORT TERM /SATURDAY THROUGH SUNDAY/... 1200 PM Update... Not much change in the forecast from last night. Updated some of the timing for the precipitation on Saturday. Previous Discussion... Not much change this period. Friday plenty of clouds ahead of a warm front bringing the start of rain during the afternoon into the evening. Highs mostly upper 70s to lower 80s Friday. Still looking at a heavy rain event Friday night into Saturday. Remnants of Laura will move northeast into the lower Ohio Valley Friday night then track east. This system will be captured by a cold front associated with a surface low dropping southeast through the Great Lakes ahead of an upper level trough. Deep tropical moisture will be over the area with precipitable water amounts of 1.5 to 2 inches. Rain amounts range from around an inch to nearly 2 inches in Oneida county. Rivers are low being the end of summer so rain amounts would have to be higher to cause any flooding that way. Flash flooding possible mostly Saturday afternoon with any heavy rain. by that time the ground will be saturated. A cold front will be moving southeast through the area possible with some embedded thunderstorms. the rain exits Saturday evening with a few lingering late night showers in the Finger Lakes and western Mohawk Valley with the upper level trough. A cold northwest flow starts Saturday night with lows in the 50s. The severe weather threat looks reduced with the saturated airmass and low instability. CAPE peaks at 500 and deep wind shear is 35 to 40 kts. Clearing won't happen between the warm front and cold front to increase surface temperatures and instability. High temperatures 75 to 80 with dewpoints around 70. SPC put the far far southeast in a marginal chance of severe thunderstorms Saturday. This is further to the southeast than their outlook from yesterday which makes sense. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... 330 am update... No major changes to the long term period were made with this forecast update. The latest data supports the current forecast ideas. Sunday drier air moves in but a few showers are still possible in CNY under the upper level trough. Highs mostly only around 70. With less moisture Sunday night lows fall to 50. On Monday the surface high is centered over the area as the upper level pattern becomes zonal. A warming trend into Thursday with highs around 80 and lows around 60. A slow moving system with showers and thunderstorms starts to move in late Tuesday and exits Wednesday but another system with more showers possible Thursday. && .AVIATION /16Z THURSDAY THROUGH MONDAY/... Very busy TAF period. Showers-embedded thunder and associated restrictions are occurring this morning as well as a window of low level wind shear as a warm front lifts through the region with a strengthening jet not far off the surface. Then, we will likely experience a severe weather outbreak with gusty thunderstorms dropping south with a cold front across the terminals this afternoon- early evening. They are expected to form around KSYR-KRME 15Z-18Z, reaching KITH-KBGM-KELM around 20Z-23Z, and then still a decent chance of it getting to KAVP 23Z or shortly after. Hail could even occur at any terminal that receives a direct hit from a storm core. Post-frontal restrictions from low clouds or fog are anticipated to develop tonight with abundant low level moisture in the wake of the rainfall. Winds initially light and variable, will become WSW to W 10-15 knots with some higher gusts during the daytime except remaining variable at KRME; however, storms impacting any terminal could cause considerably stronger winds. Winds will then become variable tonight. Outlook... Friday morning...Lingering post-frontal ceiling restrictions likely; possible fog as well. Friday afternoon through Saturday night...Rain developing and occasional thunderstorms expected, especially Friday night into Saturday, with associated restrictions. Sunday through Monday...Mainly VFR, but valley fog likely Sunday night for at least KELM and possibly other terminals. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...MDP NEAR TERM...MJM/MDP SHORT TERM...TAC LONG TERM...TAC AVIATION...MDP
Hazardous weather outlook, Aug 27, 1:25 PM EDT, 48 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 125 PM EDT Thu Aug 27 2020 NYZ009-015>018-022>024-036-037-PAZ038-043-044-047-281730- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Madison-Southern Oneida-Bradford-Wyoming-Lackawanna- Luzerne- 125 PM EDT Thu Aug 27 2020 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. There is an enhanced risk for severe thunderstorms today. Strong to severe thunderstorms have developed across central NY and will press southward across into the Twin Tiers this afternoon, and into Northeast Pennsylvania by early evening. Damaging winds and large hail are anticipated with the strongest storms, and a even few tornadoes will be possible in the region. Heavy rainfall may occur in the strongest storms as well, with localized flooding possible in streets and urban areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A system late Friday through especially Saturday, will bring another round of rain and occasional thunderstorms. Heavy rainfall will be possible, which could lead to localized flooding. Monitor the forecast for updates. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ025-044>046-055>057-062-PAZ039-040-048-072-281730- Tompkins-Cortland-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan- Susquehanna-Northern Wayne-Pike-Southern Wayne- 125 PM EDT Thu Aug 27 2020 ...TORNADO WATCH 455 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A system late Friday through especially Saturday, will bring another round of rain and occasional thunderstorms. Heavy rainfall will be possible, which could lead to localized flooding. Monitor the forecast for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
In the hours before
Local storm report, Aug 27, 8:49 AM EDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
849 AM EDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 AM TSTM WND DMG 1 NNE FAIRMOUNT 43.05N 76.24W
08/27/2020 ONONDAGA NY 911 CALL CENTER
TREES DOWN.
&&Local storm report, Aug 27, 8:56 AM EDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
856 AM EDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 AM TSTM WND DMG 2 NNW LA FAYETTE 42.92N 76.12W
08/27/2020 ONONDAGA NY 911 CALL CENTER
WIRES DOWN IN LAFAYETTE.
&&Local storm report, Aug 27, 9:51 AM EDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
951 AM EDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM TSTM WND DMG CAMILLUS 43.04N 76.31W
08/27/2020 ONONDAGA NY PUBLIC
RECIEVED REPORT THROUGH FACEBOOK OF TREES
DOWN AND LAWN FURNITURE BLOWN AROUND.
&&Special weather statement, Aug 27, 11:24 AM EDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1124 AM EDT Thu Aug 27 2020
NYZ018-036-271600-
Onondaga NY-Madison NY-
1124 AM EDT Thu Aug 27 2020
...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN MADISON AND
NORTHEASTERN ONONDAGA COUNTIES UNTIL NOON EDT...
At 1124 AM EDT, Doppler radar was tracking a strong thunderstorm over
Syracuse, moving southeast at 50 mph.
Small hail and strong wind gusts will be possible with this storm.
Locations impacted include...
Onondaga, Syracuse, De Witt, Sullivan, Pompey, North Syracuse,
Solvay, Eaton, Chittenango and Manlius.
LAT...LON 4290 7545 4274 7560 4273 7574 4301 7623
4316 7610
TIME...MOT...LOC 1524Z 303DEG 45KT 4305 7609
DGMSpecial weather statement, Aug 27, 11:52 AM EDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1152 AM EDT Thu Aug 27 2020
NYZ046-271615-
Otsego NY-
1152 AM EDT Thu Aug 27 2020
...STRONG THUNDERSTORM WILL AFFECT...NORTHEASTERN OTSEGO COUNTY UNTIL
1215 PM EDT...
At 1152 AM EDT, Doppler radar was tracking a strong thunderstorm over
Springfield, or 11 miles north of Cooperstown, moving southeast at 50
mph.
Small hail and strong wind gusts will be possible with this storm.
Locations impacted include...
Springfield, Cherry Valley, Salt Springville, Glimmerglass State
Park, East Springfield and Van Deusenville.
LAT...LON 4260 7465 4259 7465 4282 7501 4286 7498
4283 7490 4289 7488 4290 7486 4283 7465
4276 7467 4264 7463
TIME...MOT...LOC 1552Z 303DEG 44KT 4286 7487
DGMLocal storm report, Aug 27, 1:43 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
143 PM EDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 PM TSTM WND DMG CORTLAND 42.60N 76.18W
08/27/2020 CORTLAND NY 911 CALL CENTER
TREES AND WIRES DOWN ON CHESTNUT STREET.
&&The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:47 AM EDT | Special Weather Statement | BGM | Onondaga | 58 min |
| Aug 27, 8:29 AM EDT | Special Weather Statement | BGM | Madison, Onondaga | 61 min |
| Aug 27, 8:37 AM EDT | Severe Thunderstorm Warning | BGM | Chenango, Cortland, Madison, Onondaga | 53 min |
| Aug 27, 9:06 AM EDT | Severe Thunderstorm Warning | BGM | Chenango, Delaware, Madison, Otsego | 54 min |
| Aug 27, 11:24 AM EDT | Special Weather Statement | BGM | Madison, Onondaga | 36 min |
| Aug 27, 11:52 AM EDT | Special Weather Statement | BGM | Otsego | 23 min |
| Aug 27, 1:03 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Cortland, Onondaga | 42 min |
| Aug 27, 1:12 PM EDT | Tornado Warning | BGM | Delaware, Otsego | 33 min |
| Aug 27, 1:42 PM EDT | Tornado Warning | BGM | Delaware | 33 min |
| Aug 27, 1:44 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Cortland | 46 min |
| Aug 27, 2:26 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Delaware | 49 min |
| Aug 27, 2:59 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Delaware | 46 min |
| Aug 27, 3:10 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 65 min |
| Aug 27, 3:13 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Onondaga, Seneca | 47 min |
| Aug 27, 3:27 PM EDT | Special Weather Statement | BGM | Tioga | 33 min |
| Aug 27, 3:43 PM EDT | Severe Thunderstorm Warning | BGM | Schuyler, Seneca, Steuben, Yates | 47 min |
| Aug 27, 3:46 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Cortland, Tioga, Tompkins | 29 min |
| Aug 27, 3:46 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Delaware, Sullivan | 59 min |
| Aug 27, 4:11 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Cortland, Tioga | 49 min |
| Aug 27, 4:21 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 24 min |
| Aug 27, 4:29 PM EDT | Areal Flood Advisory | BGM | Schuyler, Seneca, Steuben, Yates | 3 hr |
| Aug 27, 4:30 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Tioga, Tompkins | 45 min |
| Aug 27, 4:52 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Tioga | 38 min |
| Aug 27, 4:56 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Delaware, Sullivan | 64 min |
| Aug 27, 5:23 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Delaware, Sullivan | 37 min |
| Aug 27, 5:29 PM EDT | Areal Flood Advisory | BGM | Broome, Chemung, Schuyler, Tioga, Tompkins | 3 hr |
| Aug 27, 5:31 PM EDT | Special Weather Statement | BGM | Broome, Chemung, Schuyler, Tioga, Tompkins, Yates | 59 min |
| Aug 27, 5:50 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 55 min |
| Aug 27, 6:19 PM EDT | Special Weather Statement | BGM | Chemung, Tioga | 56 min |
| Aug 27, 6:31 PM EDT | Special Weather Statement | BGM | Seneca | 44 min |
| Aug 27, 7:14 PM EDT | Special Weather Statement | BGM | Lackawanna, Susquehanna, Wayne, Wyoming | 61 min |
| Aug 27, 7:51 PM EDT | Special Weather Statement | BGM | Pike, Wayne | 54 min |
Nearby
Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.